Alert archive / Indiana / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 39, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 17, 1999, 2:00 PM CDT for LaPorte County, Indiana. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 1999, 2:00 PM CDT (19:00 UTC)
- Expired
- May 17, 1999, 2:35 PM CDT
- In force
- 35 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County LaPorte County, IN
The radar
The Northern Indiana radar (KIWX), 89 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 2:02 PM CDT | Hail 1 | La Porte, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -466 J/kg
- Mixed-layer LCL
- 1464 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFWA 171900 RRA SVRFWA INC091-171935- BULLETIN- EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 200 PM EST (200 PM CDT) MON MAY 17 1999 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAPORTE COUNTY IN NORTHWESTERN INDIANA * UNTIL 235 PM CDT (235 PM EST) * AT 159 PM CDT... DOPPLER RADAR AT NORTH WEBSTER INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF LAPORTE... MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... LAPORTE ROLLING PRARIE HUDSON LAKE 60 MPH WINDS AND 1 INCH HAIL OR LARGER IS LIKELY! SEEK SHELTER IMMEDIATELY. JAH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:35 AM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, May 17, 9:35 AM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 935 AM EST MON MAY 17 1999 SQUALL LINE EXTENDING NORTHWEST TO SOUTHEAST ACROSS NRN AND CNTRL IL MOVING AROUND 40 KTS... CONSISTENT WITH STRONG 700/500 MB FLOW. TEMPS A FEW DEGREES AHEAD OF YDAS READINGS WITH DEWPTS IN THE MID TO UPPER 60S ACRS CWA. VIS STLT INDICATES CLEARING ACRS AREA SO SHD SEE FULL SUN NEXT CPL OF HOURS TO DESTABILIZE AMS. MAIN THREAT FOR SVR WILL BE HAIL...WBZERO AROUND 10K FT... AND WINDS... WITH KIWX VWP INDICATING 50KTS 11-12K FT. UPR LVL JET FROM CNTRL PLNS TO HUDSON BAY WILL PROVIDE ADDITIONAL LIFT THIS AFTN WITH FCST AREA NEAR RIGHT ENTRANCE REGION. IL SQUALL LINE/ASSOCD OUTFLOW SHOULD PROVIDE FOCUS FOR AFTN CONVECTION AND PSBL SVR TSTMS. RUC-2 HAS CAPES NR 3750 J/KG BY 21Z BISECTING THE CWA FROM NE TO SW... FROM ABT COLDH2O TO IWX TO LAF. BASED ON YDAS HIGHS AND CURRENT TEMPS... WOULD EXPECT MID 80S AGAIN TDA ALTHOUGH CONVECTION MOVING INTO WRN PTN CWA BY NOON MAY KEEP TEMPS IN LOWER 80S THERE. .KIWX...NONE JAH
In the hours before
Special weather statement, May 17, 10:25 AM CDT, 3 hours 35 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-172100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1025 AM EST MON MAY 17 1999 ...SEVERE THUNDERSTORMS POSSIBLE EARLY THIS AFTERNOON AND AGAIN LATER THIS EVENING INTO TONIGHT... THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR SOUTHWEST LOWER MICHIGAN...NORTHERN INDIANA... AND NORTHWEST OHIO THIS AFTERNOON AND INTO TONIGHT. A LINE OF STORMS...SOME SEVERE...ACROSS NORTHEAST ILLINOIS WILL MOVE INTO NORTHWEST INDIANA AROUND 1115 AM EST. QUITE UNSTABLE AIR IS IN PLACE ACROSS NORTHERN INDIANA AND SOUTHERN LOWER MICHIGAN. FURTHER INTENSIFICATION OF THESE STORMS IS ANTICIPATED. SOME OF THESE STORMS MAY BE SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS...LARGE HAIL IS ALSO POSSIBLE. THE STORMS WILL MOVE QUICKLY TO THE NORTHEAST AND REACH SOUTH CENTRAL LOWER MICHIGAN INTO NORTHWEST OHIO AROUND 2 PM EST (3 PM EDT). ADDITIONAL STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN LATE THIS EVENING AND INTO TONIGHT. RAPIDLY CHANGING WEATHER CONDITIONS WILL OCCUR TODAY. LISTEN TO NOAA WEATHER RADIO FOR THE LATEST OFFICIAL SEVERE WEATHER WARNINGS AND INFORMATION. SKYWARN SPOTTERS SHOULD REVIEW SEVERE WEATHER REPORTING CRITERIA AND BE PREPARED. MURPHY
Special weather statement, May 17, 10:25 AM CDT, 3 hours 35 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-172100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1025 AM EST MON MAY 17 1999 ...SEVERE THUNDERSTORMS POSSIBLE EARLY THIS AFTERNOON AND AGAIN LATER THIS EVENING INTO TONIGHT... THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR SOUTHWEST LOWER MICHIGAN...NORTHERN INDIANA... AND NORTHWEST OHIO THIS AFTERNOON AND INTO TONIGHT. A LINE OF STORMS...SOME SEVERE...ACROSS NORTHEAST ILLINOIS WILL MOVE INTO NORTHWEST INDIANA AROUND 1115 AM EST. QUITE UNSTABLE AIR IS IN PLACE ACROSS NORTHERN INDIANA AND SOUTHERN LOWER MICHIGAN. FURTHER INTENSIFICATION OF THESE STORMS IS ANTICIPATED. SOME OF THESE STORMS MAY BE SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS...LARGE HAIL IS ALSO POSSIBLE. THE STORMS WILL MOVE QUICKLY TO THE NORTHEAST AND REACH SOUTH CENTRAL LOWER MICHIGAN INTO NORTHWEST OHIO AROUND 2 PM EST (3 PM EDT). ADDITIONAL STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN LATE THIS EVENING AND INTO TONIGHT. RAPIDLY CHANGING WEATHER CONDITIONS WILL OCCUR TODAY. LISTEN TO NOAA WEATHER RADIO FOR THE LATEST OFFICIAL SEVERE WEATHER WARNINGS AND INFORMATION. SKYWARN SPOTTERS SHOULD REVIEW SEVERE WEATHER REPORTING CRITERIA AND BE PREPARED. MURPHY
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 1:05 PM CDT | Severe Thunderstorm Warning | IWX | Pulaski, White | 50 min |
| May 17, 1:29 PM CDT | Severe Thunderstorm Warning | IWX | Fulton | 31 min |
| May 17, 1:46 PM CDT | Severe Thunderstorm Warning | IWX | Fulton | 34 min |
| May 17, 1:56 PM CDT | Severe Thunderstorm Warning | IWX | Marshall | 34 min |
| May 17, 2:11 PM CDT | Severe Thunderstorm Warning | IWX | Elkhart, Saint Joseph | 29 min |
| May 17, 2:20 PM CDT | Severe Thunderstorm Warning | IWX | Grant | 35 min |
| May 17, 2:28 PM CDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 47 min |
| May 17, 2:48 PM CDT | Severe Thunderstorm Warning | IWX | Grant | 32 min |
| May 17, 3:08 PM CDT | Severe Thunderstorm Warning | IWX | Wells | 32 min |
| May 17, 3:36 PM CDT | Severe Thunderstorm Warning | IWX | Adams | 34 min |
| May 17, 4:25 PM CDT | Severe Thunderstorm Warning | IWX | Huntington, Wabash | 65 min |
| May 17, 4:32 PM CDT | Severe Thunderstorm Warning | IWX | Allen | 63 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.